Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 124, NWS Raleigh, NC

July 10, 2002Wayne County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 10, 2002, 6:41 PM EDT for Wayne County, North Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 2002, 6:41 PM EDT (22:41 UTC)
Expired
Jul 10, 2002, 7:15 PM EDT
In force
34 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Wayne County, NC

What was reported inside it

TimeReportWhereRemark
Jul 10, 6:50 PM EDTThunderstorm Wind 60 EGrantham, NCTwo barns and several trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1954 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

714 
WUUS52 KRAH 102241
SVRRAH
NCC191-102315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
640 PM EDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN NORTH CAROLINA

* UNTIL 715 PM EDT

* AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF GOLDSBORO...OR ABOUT 9
  MILES NORTHWEST OF MOUNT OLIVE...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   GOLDSBORO AT 705 PM EDT
   FREMONT AT 715 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 55 MPH. PEOPLE OUTSIDE SHOULD MOVE 
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM 
WINDOWS.

$$

PWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:30 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 10, 2:30 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT WED JUL 10 2002

KRAX RADAR STILL DOWN...TEAM FROM ROC ARRIVING LATER THIS EVENING
TO DIAGNOSE PROBLEM...WOULD APPRECIATE THE HELP ON CONVECTIVE
ACTIVITY.

SHORT TERM...TONIGHT THROUGH SATURDAY..

MODELS INITIALIZED SIMILARLY WITH WEAK IMPULSE VICINITY OF MOUNTAINS
THIS MORNING. THIS FEATURE CURRENTLY MOVING EAST INTO FOOTHILLS
GENERATING A FEW SHOWERS AND STORMS. THIS FEATURE WILL AID
ADDITIONAL SHOWERS AND STORMS AS THE AFTERNOON PROGRESSES. ALSO
CONVECTION FIRING OVER SOUTHEAST CWA APPARENTLY ALONG AN OLD
BOUNDARY.
OTHERWISE COLD FRONT SAGGING SOUTH ALONG WITH VORT...INSTABILITY
HEATING AND MOISTURE WILL BE THE MAIN FOCUS FOR CONVECTION
THIS AFTERNOON/EVENING. MODELS SIMILAR ON FRONTAL POSITION THIS
MORNING BUT AVN CONSISTENTLY THE SLOWEST ON FRONTAL MOVEMENT WHILE
ETA NOW SLOWER THROUGH 24 HOURS THAN PREVIOUSLY. ALL DEVELOP WAVE
ALONG FRONTAL BOUNDARY BY THIS EVENING AS FRONT SAGS SOUTHWARD ACROSS
CWA. WILL LEAN MORE TOWARD SLOWER AVN. MODELS SHIFT BEST DYNAMICS
(INSTABILITY/OMEGA/LIFT) SHIFT TO THE EASTERN SECTIONS OF NCAROLINA
BY 00Z THROUGH 06Z. EXPECT ALL AREAS TO SEE WIDESPREAD SHOWERS FIRST
PART OF THE NIGHT...TAPERING OFF FROM NORTHWEST AFTER MIDNIGHT.

THURSDAY...
SOME MODEL DIFFERENCES STILL PERSIST ON SOUTHERN PROGRESSION OF
DRIER AIR INTO THE AREA.
FRONTAL BOUNDARY OVER SOUTHEAST NCAROLINA BY MORNING BUT AVN KEEPS
CWA KEEPS CONSIDERABLE DEEP MOISTURE ACROSS THE CWA DURING THE DAY
WITH DRIER AIR MOVING IN BY EVENING AS HIGH NOSES INTO AREA.
FOR NOW WILL KEEP IN CONSIDERABLE AMOUNT OF CLOUDS AND CONFINE SMALL
POP TO SOUTHEAST SECTIONS. MAX TEMPERATURES WILL BE TRICKY AND ALL
MOS GUIDANCE INDICATE READINGS IN THE 70S TO LOWER 80S.

FRIDAY...HIGH NOSES INTO CWA...EVIDENCE OF WEAK WEDGE...BUT LOW
CONFIDENCE ON THIS AS HIGH PROGRESSIVE AND DEEPEST MOISTURE SOUTH
AND WEST OF CWA. NORTHERN STREAM WAVE DROPS SLOWLY SOUTH BUT REMAIN
NORTHWEST OF CWA. WILL USE A RANGE OF 80 TO 85.

SATURDAY THROUGH WEDNESDAY...
UPPER FLOW RETURNS TO SOUTHWEST WEST EAST/SOUTHEAST FLOW AT THE
SURFACE. ALSO FRONTAL BOUNDARY NUDGES BACK NORTH WITH SEVERAL
RIPPLES MOVING ACROSS THE AREA AND DEEP MOISTURE INCREASING.
WILL CONTINUE CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
WEEKEND. LAST NIGHTS MRF AND CURRENT AVN INDICATE A CHANCE
FOR SHOWER/TSTM ACTIVITY INTO MONDAY. MEDIUM RANGE DIFFER.
FOR NOW WILL KEEP MONDAY THROUGH WEDNESDAY DRY.

.RAH...NONE.

RA

In the hours before

Special weather statement, Jul 10, 5:00 PM EDT, 1 hour 41 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-110100-

SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA
NATIONAL WEATHER SERVICE RALEIGH NC
500 PM EDT WED JUL 10 2002

...A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES OVER CENTRAL
NORTH CAROLINA THIS EVENING...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

.SYNOPTIC PATTERN...
HOT HUMID AIR AND A COLD FRONT APPROACHING FROM THE NORTH WILL ALLOW
NUMEROUS THUNDERSTORMS TO DEVELOP OVER CENTRAL NORTH CAROLINA THIS
EVENING AND INTO EARLY TONIGHT.  A FEW THUNDERSTORMS MAY REACH
SEVERE LEVELS.  IN GENERAL...THUNDERSTORMS WILL BE MOVING FROM WEST
TO EAST AT AROUND 25 MILES AN HOUR THIS EVENING.

.HAZARDOUS WEATHER DETAILS...
THE MAJOR THREAT FROM THIS EVENT IS EXPECTED TO BE DAMAGING
DOWNBURST WINDS. WIND SPEEDS OF 60 TO 70 MPH CAN KNOCK TREES AND
POWER LINES.  LARGE HAIL OF DIME SIZE OR GREATER IS ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WATCHES OR WARNINGS.

RFG
Local storm report, Jul 10, 6:34 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
634 PM EDT WED JUL 10 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    NEWTON GROVE              NC   WIND DAMAGE
07/10/02   SAMPSON                        TREES BLOWN DOWN

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:26 PM EDTSevere Thunderstorm WarningRAHJohnston49 min
Jul 10, 7:04 PM EDTSevere Thunderstorm WarningRAHSampson26 min
Jul 10, 7:28 PM EDTSevere Thunderstorm WarningRAHHalifax32 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.